Alert archive / Colorado / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 242, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Sep 23, 2017, 3:23 PM MDT for Kiowa County, Prowers County, Colorado. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 23, 2017, 3:23 PM MDT (21:23 UTC)
- Expired
- Sep 23, 2017, 4:00 PM MDT
- In force
- 37 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Kiowa County, CO, Prowers County, CO
The radar
The Goodland radar (KGLD), 143 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 9.4 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1174 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 263 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
751
WUUS55 KPUB 232123
SVRPUB
COC061-099-232200-
/O.NEW.KPUB.SV.W.0242.170923T2123Z-170923T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
323 PM MDT SAT SEP 23 2017
The National Weather Service in Pueblo has issued a
* Severe Thunderstorm Warning for...
North central Prowers County in southeastern Colorado...
Southeastern Kiowa County in southeastern Colorado...
* Until 400 PM MDT
* At 322 PM MDT, a severe thunderstorm was located 7 miles west of
Bristol, or 9 miles east of Lamar, moving north at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Brandon and Bristol.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3800 10236 3805 10258 3850 10248 3842 10214
TIME...MOT...LOC 2122Z 195DEG 34KT 3811 10245
HAIL...1.00IN
WIND...60MPH
$$
KT3 follow-up statements
101 WWUS55 KPUB 232133 SVSPUB Severe Weather Statement National Weather Service Pueblo CO 333 PM MDT SAT SEP 23 2017 COC061-099-232200- /O.CON.KPUB.SV.W.0242.000000T0000Z-170923T2200Z/ Prowers CO-Kiowa CO- 333 PM MDT SAT SEP 23 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MDT FOR NORTH CENTRAL PROWERS AND SOUTHEASTERN KIOWA COUNTIES... At 333 PM MDT, a severe thunderstorm was located 10 miles northwest of Bristol, or 15 miles northeast of Lamar, moving north at 50 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Brandon and Bristol. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Continuous cloud to ground lightning is occurring with this storm. Move indoors immediately. Lightning is one of nature's leading killers. Remember, if you can hear thunder, you are close enough to be struck by lightning. && LAT...LON 3809 10231 3815 10256 3850 10248 3842 10214 TIME...MOT...LOC 2133Z 194DEG 42KT 3824 10242 HAIL...0.75IN WIND...60MPH $$ KT
705 WWUS55 KPUB 232147 SVSPUB Severe Weather Statement National Weather Service Pueblo CO 347 PM MDT SAT SEP 23 2017 COC061-099-232200- /O.CON.KPUB.SV.W.0242.000000T0000Z-170923T2200Z/ Prowers CO-Kiowa CO- 347 PM MDT SAT SEP 23 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MDT FOR NORTH CENTRAL PROWERS AND SOUTHEASTERN KIOWA COUNTIES... At 347 PM MDT, a severe thunderstorm was located 8 miles south of Brandon, or 21 miles northeast of Lamar, moving north at 25 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Brandon. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Continuous cloud to ground lightning is occurring with this storm. Move indoors immediately. Lightning is one of nature's leading killers. Remember, if you can hear thunder, you are close enough to be struck by lightning. && LAT...LON 3818 10226 3829 10253 3850 10248 3842 10214 TIME...MOT...LOC 2147Z 201DEG 23KT 3834 10238 HAIL...<.75IN WIND...60MPH $$ KT
342
WWUS55 KPUB 232156
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
356 PM MDT SAT SEP 23 2017
COC061-099-232205-
/O.EXP.KPUB.SV.W.0242.000000T0000Z-170923T2200Z/
Prowers CO-Kiowa CO-
356 PM MDT SAT SEP 23 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL PROWERS AND
SOUTHEASTERN KIOWA COUNTIES WILL EXPIRE AT 400 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
and heavy rain are still possible with this thunderstorm.
LAT...LON 3818 10226 3829 10253 3850 10248 3842 10214
TIME...MOT...LOC 2155Z 195DEG 34KT 3840 10236
$$
KTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 11:16 AM MDT, 4 hours 7 minutes earlier.
Area forecast discussion, Sep 23, 11:16 AM MDT, 4 hours 7 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1116 AM MDT Sat Sep 23 2017 .SHORT TERM...(Today and tonight) Issued at 430 AM MDT Sat Sep 23 2017 Western U.S. upper low drifts slowly eastward through the Great Basin today and tonight, with strong S-SW flow aloft across Colorado. Already seeing fast moving waves of showers and thunderstorms racing quickly northward over the mountains early this morning, with a few sprinkles at times across the plains. New wave of convection forming over NM at 10z will bring fairly widespread precip to the area this morning, with most mesoscale models suggesting a rather stout line of convection developing east of I-25 this afternoon, then migrating toward the KS border this evening. Given rather strong winds aloft and 0-6km shear running near 50 kts, a couple storms on the eastern plains could become severe, with gusts over 50kts looking like the main threat. Convection then gradually shifts east overnight as drier air spreads into the region from the southwest, though storms could linger along the KS border much of the night. Heaviest rain will occur over the plains, with amounts in the 1 to 2 inch range possible east of an Eads to Kim line. Snow levels will remain generally 11-12k feet today, then lower toward 9000 feet tonight as colder air aloft edges eastward across the state. Not expecting a great deal of accumulation as precip will be diminishing by the time colder air arrives, though peaks above 12k feet could see a couple inches by early Sun morning. Clouds and precip will keep max temps today much cooler than the past several days, with 60s/70s at lower elevations, 50s/60s mountains, 30s/40s above 10k feet. .LONG TERM...(Sunday through Friday) Issued at 430 AM MDT Sat Sep 23 2017 Relatively unsettled meteorological conditions anticipated over the majority of the forecast district with below seasonal temperatures in conjunction with generally above seasonal pops expected during the balance of the longer term. Recent PV analysis, longer term computer simulations and forecast model soundings suggest that upper systems will impact the forecast district into next week with initial upper system slowly moving from central Utah Sunday morning into North Dakota by later Tuesday. Next upper system located over western Arizona late Tuesday is expected to shift to near the 4-Corners region by Friday night. In addition, northerly to easterly surface surges/flow are projected to impact the forecast district from Sunday night into late week as a 1030+ MB surface high develops over the Dakotas by later next week. The combination of these features will allow for below seasonal late September temperatures in combination with periods of lower elevation rain, higher terrain snow as well as embedded thunderstorms at times which matches quite well with the 1st full week of Fall over southern Colorado. The highest potential for stronger gradient winds over the forecast district should be realized into Sunday night, while coolest temperatures should be noted from Monday into Monday night with warmest readings during the longer term expected Friday. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1102 AM MDT Sat Sep 23 2017 A closed upper level low is spinning over eastern Nevada and Utah, which is aiding in providing shortwave disturbances and moist upslope flow over our region. The result is widespread shower and thundershower activity south central and southeastern Colorado. There should be only one major wind shift for all three forecast points, as seen in the TAFs, with the exception of the potential of gusty and variable winds from outflow boundaries of developing storms. Ceilings will qualify for MVFR conditions for most of the day and night. KPUB, KCOS, and KALS should return to VFR conditions during the morning hours tomorrow. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && AVIATION...SKELLY
Hazardous weather outlook, Sep 23, 11:38 AM MDT, 3 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1138 AM MDT Sat Sep 23 2017 COZ058>089-093>099-241745- Western Mosquito Range/East Lake County Above 11000 Ft- Leadville Vicinity/Lake County Below 11000 Ft- Eastern Sawatch Mountains above 11000 Ft- Western Chaffee County Between 9000 and 11000 Ft- Central Chaffee County Below 9000 Ft- Western Mosquito Range/East Chaffee County above 9000Ft- Saguache County West of Continental Divide Below 10000 Ft- Saguache County East of Continental Divide below 10000 Ft- La Garita Mountains Above 10000 Ft- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft- Eastern San Juan Mountains Above 10000 Ft- Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft- Alamosa Vicinity/Central San Luis Valley Below 8500 Ft- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft- Northern Sangre de Cristo Mountains above 11000 Ft- Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft- Southern Sangre de Cristo Mountains Above 11000 Ft- Northwestern Fremont County Above 8500Ft- Western/Central Fremont County Below 8500 Ft- Wet Mountain Valley Below 8500 Ft- Wet Mountains between 6300 and 10000Ft- Wet Mountains above 10000 Ft- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft-Pikes Peak above 11000 Ft- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft- Trinidad Vicinity/Western Las Animas County Below 7500 Ft- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1138 AM MDT Sat Sep 23 2017 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Scattered to numerous thunderstorms are expected across most of south central and southeast Colorado this afternoon through tonight, with the greatest chance for storms over the far southeast plains. One or two storms over the far southeast plains could be severe with gusts to 60 mph and quarter size hail possible. Other storm threats over the far southeast plains will include heavy rainfall and lightning. Local flash flooding will be a concern where storms repeatedly track over the same area. Over the remainder of the area, primary storm threats today will include half inch diameter hail, wind gusts to 50 mph, and brief heavy rain. Flash flooding will be a concern on any burn scar that takes a hit from a storm. Snow showers will be possible in the mountains through tonight, mainly at elevations above 12,000 feet. Local accumulations less than an inch are possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday Strong afternoon and evening thunderstorms will be possible over the southeastern Colorado plains Sunday. Wind gusts around 55 mph, hail nearing the size of quarters and locally heavy rainfall will be possible with the stronger storms on Sunday. Also, primarily afternoon and evening showers and thunderstorms are anticipated at times from Monday into Friday, with hazardous lightning and gusty winds the main concerns during this time-frame. In addition, light to occasionally moderate snow accumulations are anticipated at times over higher terrain locations into next week, primarily above 8000 feet. Finally, temperatures near or below freezing should be noted over many sections of the San Luis Valley on both Monday and Tuesday morning. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible through tonight over eastern plains. 50/50
In the hours before
Special weather statement, Sep 23, 1:16 PM MDT, 2 hours 7 minutes before
Special Weather Statement National Weather Service Pueblo CO 116 PM MDT SAT SEP 23 2017 COZ097>099-232000- Springfield Vicinity/Baca County CO-Lamar Vicinity/Prowers County CO- Las Animas Vicinity/Bent County CO- 116 PM MDT SAT SEP 23 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PROWERS... NORTHWESTERN BACA AND SOUTHEASTERN BENT COUNTIES UNTIL 200 PM MDT... At 116 PM MDT, Doppler radar was tracking a strong thunderstorm near Two Buttes Reservoir, or 19 miles north of Springfield, moving northeast at 30 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Two Buttes Reservoir. LAT...LON 3757 10264 3766 10283 3809 10256 3795 10227 TIME...MOT...LOC 1916Z 211DEG 24KT 3768 10269 PGW
Special weather statement, Sep 23, 2:36 PM MDT, 47 minutes before
Special Weather Statement National Weather Service Pueblo CO 236 PM MDT SAT SEP 23 2017 COZ097>099-232100- Springfield Vicinity/Baca County CO-Lamar Vicinity/Prowers County CO- Las Animas Vicinity/Bent County CO- 236 PM MDT SAT SEP 23 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PROWERS...NORTH CENTRAL BACA AND EAST CENTRAL BENT COUNTIES UNTIL 300 PM MDT... At 235 PM MDT, Doppler radar was tracking a strong thunderstorm near Two Buttes Reservoir, or 22 miles north of Springfield, moving north at 40 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Lamar and Wiley. LAT...LON 3764 10252 3765 10275 3825 10275 3823 10241 TIME...MOT...LOC 2035Z 184DEG 34KT 3773 10264 KT
Special weather statement, Sep 23, 2:47 PM MDT, 36 minutes before
Special Weather Statement National Weather Service Pueblo CO 247 PM MDT SAT SEP 23 2017 COZ096-098-232115- Lamar Vicinity/Prowers County CO-Eastern Kiowa County CO- 247 PM MDT SAT SEP 23 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PROWERS AND EASTERN KIOWA COUNTIES UNTIL 315 PM MDT... At 247 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles north of Bristol, or 18 miles northeast of Lamar, moving north at 20 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Sheridan Lake and Towner. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3813 10227 3819 10248 3858 10238 3850 10206 TIME...MOT...LOC 2047Z 197DEG 18KT 3824 10235 KT
Special weather statement, Sep 23, 3:15 PM MDT, 8 minutes before
Special Weather Statement National Weather Service Pueblo CO 315 PM MDT SAT SEP 23 2017 COZ096-098-232145- Lamar Vicinity/Prowers County CO-Eastern Kiowa County CO- 315 PM MDT SAT SEP 23 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PROWERS AND EASTERN KIOWA COUNTIES UNTIL 345 PM MDT... At 315 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles southeast of Lamar, moving north at 45 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Sheridan Lake, Chivington, Brandon and Bristol. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3792 10237 3795 10261 3855 10255 3851 10221 TIME...MOT...LOC 2115Z 195DEG 37KT 3803 10248 KT
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 23, 5:35 AM MDT | Special Weather Statement | PUB | Las Animas | 55 min |
| Sep 23, 7:41 AM MDT | Special Weather Statement | PUB | Otero | 49 min |
| Sep 23, 8:06 AM MDT | Special Weather Statement | PUB | Otero | 39 min |
| Sep 23, 8:30 AM MDT | Special Weather Statement | PUB | Crowley | 45 min |
| Sep 23, 8:49 AM MDT | Special Weather Statement | PUB | Crowley | 41 min |
| Sep 23, 9:06 AM MDT | Special Weather Statement | PUB | Kiowa | 39 min |
| Sep 23, 1:16 PM MDT | Special Weather Statement | PUB | Prowers | 44 min |
| Sep 23, 2:36 PM MDT | Special Weather Statement | PUB | Prowers | 24 min |
| Sep 23, 2:47 PM MDT | Special Weather Statement | PUB | Kiowa | 28 min |
| Sep 23, 3:15 PM MDT | Special Weather Statement | PUB | Prowers | 30 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.